Illinois, 2008

Winter Weather in Illinois, December 16 to 17, 2008

December 16 to 17, 2008 · NWS PAH · 19 events in 19 counties and zones

Areas of light freezing drizzle caused roads to become very icy. Multiple vehicle accidents were reported.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas of light freezing drizzle caused roads to become very icy. Multiple vehicle accidents were reported. Highway 13, which runs from Murphysboro to Harrisburg, was littered with accidents, slowing traffic to a crawl. A pickup truck and horse trailer rolled over on Interstate 57 northbound near the West Frankfort interchange. Only minor injuries not requiring hospital treatment were reported. Near Mount Carmel, there were numerous accidents, including a rollover accident with an injury. An accident with injuries also occurred near Golden Gate in Wayne County. Interstate 64 was shut down at the Indiana state line due to dangerous conditions in Indiana. Secondary roads were extremely hazardous into the 17th. Schools were cancelled in many counties, including White, Gallatin, Saline, Hamilton, Wayne, Edwards, and Wabash. The wintry precipitation was caused by a weak surface trough of low pressure combined with a moist southwest flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 11:23 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 16, 11:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1123 AM CST TUE DEC 16 2008

.UPDATE...

FOR WINTER STORM UPDATE AND 18Z TAFS

&&

.DISCUSSION...

PLAN TO DROP THE WINTER STORM WARNING IN ALL AREAS AT NOON.
ALTHOUGH SOME PATCHY LIGHT FREEZING DRIZZLE IS POSSIBLE THROUGH
THE AFTERNOON...FEEL THAT ONLY TRACE AMOUNTS ARE LIKELY. SOME
DEVELOPING OVER WEST KENTUCKY RIGHT NOW. MODELS ALL SEEM TO PUSH
OUT THE MAJOR PRECIPITATION THIS AFTERNOON. VERY FEW SURFACE
REPORTS OF ANYTHING SIGNIFICANT HAPPENING.

&&

.PREV DISCUSSION... /ISSUED 502 AM CST TUE DEC 16 2008/

DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE POPS AND WINTRY PRECIPITATION
POSSIBILITIES THROUGH THURSDAY.

RUNNING WAY BEHIND...SO WILL TRY TO BE BRIEF. BASED ON THE 00Z AND
06Z NAM DECIDED TO EXTEND THE WARNING UP 3 HOURS IN MOST
LOCATIONS. SOUTHEAST MISSOURI WILL BE VALID TIL 9 AM...THE
PURCHASE AREA AND MOST OF SOUTHERN ILLINOIS WILL BE VALID UNTIL
NOON...AND THE REST OF THE AREA WILL BE VALID UNTIL 3 PM.

GENERALLY EXPECTING A NICE BAND OF PRECIPITATION TO DEVELOP NORTH
OF CURRENT/PSEUDO PERMANENT BAND OVER WEST KENTUCKY FAR SOUTHEAST
MISSOURI. DRY AIR HAS BEEN PREVENTING MUCH PRECIPITATION FROM
REACHING THE GROUND IN THE NORTH...BUT IT HAS RECENTLY
SATURATED...WITH SNOW FINALLY REACHING GROUND. A QUICK INCH WOULD
BE POSSIBLE WITH AROUND A TENTH OF AN INCH ADVERTISED IN THE NAM
AND SREF THIS MORNING. SHOULD SEE THE LOWER LEVELS WARMING OFF THE
SURFACE THROUGH THE MORNING...SO SHOULD SEE GENERAL TRENDS TOWARD MORE
SLEET NORTH AND MORE FREEZING RAIN IN THE SOUTH.

SHOULD SEE A DRY PERIOD LATE THIS AFTERNOON AND EVENING...WITH
SOME POTENTIAL FOR ANOTHER ROUND OF RAIN OR FREEZING RAIN LIFTING
UP INTO THE PENNYRILE REGION OF KENTUCKY LATE TONIGHT AND EARLY
WEDNESDAY MORNING. THE GFS IS MOST AGGRESSIVE WITH THIS WAVE...BUT
THE SREF DOES GIVE IT SOME MODEST SUPPORT. KEPT THE LIKELY POP IN
THE SOUTHEAST...BUT TAPERED IT BACK QUITE A BIT TO THE NORTHWEST.
TEMPERATURES WILL BE TRYING TO WARM UP TO NEAR FREEZING AT THAT
TIME...SO NOT ANTICIPATING MUCH ICING. ALSO NOT CONFIDENT THAT
THERE WILL BE MUCH QPF...SO AN ADVISORY DOES NOT SEEM LIKELY AT
THIS TIME.

AFTER ANOTHER DRY PERIOD WEDNESDAY AFTERNOON AND MUCH OF THE
EVENING...THE FRONT WILL FINALLY TRY TO LIFT BACK NORTH AS A WARM
FRONT LATE WEDNESDAY NIGHT AND MAINLY THURSDAY. MODELS IN
REASONABLE AGREEMENT IN DEVELOPING SIGNIFICANT PRECIPITATION WITH
THE WARM FRONT. TEMPERATURES WILL INCREASE AS WELL WEDNESDAY
NIGHT...SO THERE COULD BE A FLEETING PERIOD OF FREEZING RAIN
BEFORE TEMPERATURES WARM UP EARLY THURSDAY. CONTEMPLATED INSERTING
A MENTION OF THUNDER FOR THURSDAY AS THE GFS HAS NEGATIVE
SHOWALTER INDICES...BUT DECIDED TO NOT ROCK THE COLLABORATIVE BOAT
AT THIS TIME.

GENERALLY KNOCKED TEMPERATURES DOWN THROUGH THE SHORT TERM
PERIODS...CLOSER TO THE NAM/SREF 2M TEMPERATURES.

FOR THE LONG TERM PERIODS FROM THURSDAY NIGHT THROUGH MONDAY...

ALTHOUGH THE GFS HAS IMPROVED SOMEWHAT...CONSIDERING ITS
PERFORMANCE OVER THE LAST COUPLE OF EVENTS...OPTED TO FOCUS ON THE
00Z TUE ECMWF. NOT A GREAT DEAL OF CHANGE TO THE EXISTING GRIDS.
ALTERED THE ORIENTATION OF POPS AND QPF THURSDAY NIGHT TO REFLECT
THE LATEST ECMWF RUN AND INCREASED THEM A BIT BUT REMAINED IN THE
LIKELY CAT. ALSO PUT SOME GUSTS IN FRIDAY AND AGAIN SUNDAY AFTER
THE FRONTAL PASSAGES. THE ECMWF TIME HEIGHT CROSS SECTIONS ARE
ADVERTISING A 50 KNOT AROUND 925 MB FRIDAY AM. THEN SUNDAY A 30
KNOT WIND JUST OFF THE SURFACE. R/S STILL LOOKS GOOD FOR SATURDAY
NIGHT RIGHT NOW. STILL APPEARS TO START OFF LIQUID BUT COULD END
AS SNOW.

EVEN THOUGH THE MEX PERFORMED BETTER THAN IT HAS IN THE LAST FOUR
DAYS...CONSIDERING ITS PERFORMANCE...OPTED TO GIVE IT NO WEIGHT.
USED A MIXTURE OF THE ECMWF OUTPUT AND COLLABORATION TO COME UP WITH
A TEMP FORECAST. SUNDAY AND MONDAY NIGHT COULD YIELD SOME OF THE
COLDEST TEMPS OF THE SEASON THUS FAR.

AVIATION.../FOR 18Z TAFS/
ERN TAF SITES (KEVV/KOWB) CIGS WILL LOWER FROM VFR TO MVFR BY
EVENING...WHILE WRN SITES (KCGI/KPAH) MOVE FROM MVFR TO OCNL IFR
CIGS. THIS AS SOUNDINGS SHOW 00Z-06Z (WEST) 03Z-09Z (EAST)
SATURATING DOWN FROM ABOUT 5K FEET TO SURFACE...SO EXPECT A LITTLE
PATCHY DRIZZLE OFF/ON THRU MUCH OF THE EVENING. THE RESULT WL BE
-FZDZ GIVEN 32F SURFACE ISOTHERM LOOKS TO HOLD JUST SOUTH AND EAST
OF OWB-PAH THRU THE NIGHT. UPSTREAM OVER WRN-CTNL MO...SEE SOME IFR
VSBYS RESTRICTED -FZDZ WHICH BY AND LARGE DOES NOT SHOW UP ON
RADAR...SO WEVE INCLUDED THIS MENTION IN TEMPO GROUPS THRU ABOUT 9
HOURS OF THE NIGHT. AFT 06Z (WEST) AND 09Z (EAST)...SOUNDINGS SHOW
DRIER AIR WORKING DOWN THE COLUMN...SO WE ENDED DRIZZLE BUT KEPT LOW
MVFR CIGS INTO/THRU THE PLANNING PERIOD GIVEN THE CONTINUATION OF
THE INVERTED TEMP/TD CURVE IN THE LOWER 2-3K FEET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL NOON CST TODAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...NONE.
IL...WINTER STORM WARNING UNTIL NOON CST TODAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WINTER STORM WARNING UNTIL NOON CST TODAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PS/RJP/DH
Hazardous weather outlook, Dec 16, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
513 AM CST TUE DEC 16 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
513 AM CST TUE DEC 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 9 AM IN THE WEST...NOON
IN THE MID SECTION...AND 3 PM IN THE EAST. PLEASE REFER TO THE
WARNING FOR DETAILS.

LIGHT FREEZING RAIN WILL ALSO BE POSSIBLE LATE TONIGHT MAINLY OVER
SOUTHERN ILLINOIS. SOME LIGHT ICING WILL BE POSSIBLE...BUT
TEMPERATURES WILL BE NEAR FREEZING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE OF LIGHT FREEZING RAIN IS FORECAST FOR WEDNESDAY
MORNING MAINLY OVER WEST KENTUCKY. SOME LIGHT ICING WILL BE
POSSIBLE...IF TEMPERATURES CAN REMAIN AT OR BELOW FREEZING...BUT
LITTLE IMPACT IS EXPECTED.

A FINAL ROUND OF LIGHT FREEZING RAIN IS FORECAST FOR WEDNESDAY
NIGHT...AS A WARM FRONT MOVES NORTH THROUGH THE REGION.
TEMPERATURES WILL BE WARMING UP AS THE FRONT MOVES THROUGH...BUT A
BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE...WITH MINIMAL
IMPACT EXPECTED.

A CHANCE OF THUNDERSTORMS IS FORECAST WITH A COLD FRONT THURSDAY
NIGHT AND FRIDAY MORNING. AT THIS TIME...A FEW STRONG STORMS
CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT CHANGES IN PRECIPITATION TYPE...AND FINAL
SNOW AND ICE ACCUMULATIONS TODAY.

DRS

In the hours before

Local storm report, Dec 16, 6:04 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 AM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SLEET      CENTRAL CITY            37.30N 87.13W
12/16/2008  M3.40 INCH       MUHLENBERG         KY   CO-OP OBSERVER

            HEAVY SLEET AND SNOW REPORTED AT THE GREEN RIVER POWER
            PLANT. THIS IS A 24 HOUR SLEET/SNOW MEASUREMENT.

&&

SMITTY
Local storm report, Dec 16, 7:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 AM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SLEET      MORTONS GAP             37.24N 87.47W
12/16/2008  M4.00 INCH       HOPKINS            KY   TRAINED SPOTTER

            HEAVY SLEET AND SNOW OCCURRED OVERNIGHT. THIS MEASUREMENT
            IS A 24 HOUR PRECIPITATION TOTAL.

&&

SMITTY
Local storm report, Dec 16, 10:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST TUE DEC 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FREEZING RAIN    PEMBROKE                36.77N 87.36W
12/16/2008  U0.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            MODERATE FREEZING RAIN REPORTED. ROAD CONDITIONS VERY
            HAZARDOUS.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Williamson

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
Broadcast Media
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Broadcast Media
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
White forecast zone
Reported by
Broadcast Media
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
Broadcast Media
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
Broadcast Media
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 16, 12:00 PM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 16, 12:00 PM CST to December 17, 2:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
December 16, 4:00 PM CST to December 17, 6:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140082, 140083, 140084, 140085, 140086, 140087, 140125, 140126, 140127, 140128, 140129, 140130, 140131, 140132, 140133, 140134, 140135, 140136, 140124.